Alert archive / Iowa / Dense Fog Advisories in 2021
Dense Fog Advisory 13, NWS Des Moines, IA
NWS Des Moines, IA issued this dense fog advisory at Dec 24, 2021, 4:05 AM CST for 45 counties in Iowa. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2021, 4:05 AM CST (10:05 UTC)
- Expired
- Dec 24, 2021, 12:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
All 45 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 19 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2920 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
988 WWUS73 KDMX 241005 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 405 AM CST Fri Dec 24 2021 IAZ007-017-025>028-036>039-047>050-058>062-070>075-081>085- 092>096-241800- /O.NEW.KDMX.FG.Y.0013.211224T1005Z-211224T1800Z/ Worth-Cerro Gordo-Wright-Franklin-Butler-Bremer-Hamilton-Hardin- Grundy-Black Hawk-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk- Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose- Including the cities of Northwood, Manly, Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, and Centerville 405 AM CST Fri Dec 24 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter to one half mile in dense fog. * WHERE...Southwest into portions of central and north central Iowa. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
4 follow-up statements
891 WWUS73 KDMX 241053 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 453 AM CST Fri Dec 24 2021 IAZ034-035-044>046-057-241800- /O.EXA.KDMX.FG.Y.0013.000000T0000Z-211224T1800Z/ Calhoun-Webster-Crawford-Carroll-Greene-Audubon- Including the cities of Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, Carroll, Jefferson, Audubon, and Exira 453 AM CST Fri Dec 24 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one to two miles in dense fog. * WHERE...Southwest into much of central Iowa. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ IAZ007-017-025>028-036>039-047>050-058>062-070>075-081>085- 092>096-241800- /O.CON.KDMX.FG.Y.0013.000000T0000Z-211224T1800Z/ Worth-Cerro Gordo-Wright-Franklin-Butler-Bremer-Hamilton-Hardin- Grundy-Black Hawk-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk- Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose- Including the cities of Northwood, Manly, Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, and Centerville 453 AM CST Fri Dec 24 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter to one half mile in dense fog. * WHERE...Southwest into much of central Iowa. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Ansorge
996 WWUS73 KDMX 241341 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 741 AM CST Fri Dec 24 2021 IAZ005-006-016-024-241800- /O.EXA.KDMX.FG.Y.0013.000000T0000Z-211224T1800Z/ Kossuth-Winnebago-Hancock-Humboldt- Including the cities of Algona, Forest City, Lake Mills, Garner, Britt, Kanawha, and Humboldt 741 AM CST Fri Dec 24 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter to one half mile in dense fog. * WHERE...Much of central Iowa. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ IAZ007-017-025>028-034>039-044>050-057>062-070>075-081>085- 092>096-241800- /O.CON.KDMX.FG.Y.0013.000000T0000Z-211224T1800Z/ Worth-Cerro Gordo-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose- Including the cities of Northwood, Manly, Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, and Centerville 741 AM CST Fri Dec 24 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Much of central Iowa. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
461 WWUS73 KDMX 241626 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1026 AM CST Fri Dec 24 2021 IAZ057>062-070>075-081>085-092>096-241730- /O.CAN.KDMX.FG.Y.0013.000000T0000Z-211224T1800Z/ Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Taylor- Ringgold-Decatur-Wayne-Appanoose- Including the cities of Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, and Centerville 1026 AM CST Fri Dec 24 2021 ...DENSE FOG ADVISORY IS CANCELLED... Visibilities have improved to at least several miles across much of central and southern Iowa, with continued improvement into midday, so the Dense Fog Advisory has been cancelled for those locations. $$ IAZ005>007-016-017-024>028-034>039-044>050-241800- /O.CON.KDMX.FG.Y.0013.000000T0000Z-211224T1800Z/ Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-Grundy- Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Including the cities of Algona, Forest City, Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 1026 AM CST Fri Dec 24 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Much of northern Iowa. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Small
579 WWUS73 KDMX 241738 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1138 AM CST Fri Dec 24 2021 IAZ005>007-016-017-024>028-034>039-044>050-241845- /O.EXP.KDMX.FG.Y.0013.000000T0000Z-211224T1800Z/ Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-Grundy- Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Including the cities of Algona, Forest City, Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 1138 AM CST Fri Dec 24 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT NOON CST TODAY... The blanket of dense fog continues to lift and visibility restrictions have improved late this morning and will continue to improve. Therefore, the Dense Fog Advisory will expire at noon. $$ KLP For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this dense fog advisory went out at Dec 24, 3:30 AM CST, 35 minutes earlier.
Area forecast discussion, Dec 24, 3:30 AM CST, 35 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 330 AM CST Fri Dec 24 2021 .DISCUSSION.../Today through Thursday/ Issued at 323 AM CST Fri Dec 24 2021 Take Home Points: *Fog lingering into/through this morning for areas *"Hot" today - Around 20 degrees above normal *Precip chances Sat/Sun/Tue - rain/snow/mixes possible *Temps cool toward/below normal through the week Discussion: No major concerns within the forecast, but there are a handful of smaller concerns including fog and multiple opportunities for precipitation, including wintry precipitation and ice. To start, southerly flow/WAA continued across the state overnight/this morning, including a surge of near-surface moisture/dew points in the low to mid 40s. This has resulted in areas of advection fog forming as this moisture plume marches northward with ground temps in the 30s across the state. Hi- res solutions appear to have a fair grasp on the situation, albeit slow in development. While no dense fog advisory is in play at the moment, anticipate one to be issued yet this morning given high confidence, it is advection fog after all, in coverage expansion. This fog may linger through a good chunk of the morning, especially across portions of N/NE IA, before drier air slides in as winds shift NW. Far eastern areas of the CWA may potentially see brief drizzle, but moisture depth tends to be suspect within soundings until you get closer to the Mississippi River. The first of a series of opportunities for precipitation will quickly move through the state late Friday night/early Christmas morning. The tendency for this shortwave and associated surface low has been southward in recent runs, with strongest low to mid level frontogenesis suggested near/south of the Iowa-Missouri border. Ensembles depict this as well and place majority of appreciable precipitation into Missouri and western Illinois. Should that be the case, current PoPs may be too far north. Profiles point to snow possible north of Highway 30, transitioning to cold rain southward. Condolences to those hoping for a white Christmas. Of note, another shortwave will scoot across the Dakotas/Minnesota later Saturday, but should mainly keep snow N of Iowa with bulk of forcing in mid- levels and plenty of dry air below. The second, and eventually third, opportunities for precipitation are basically rinse and repeat versions of early Christmas, though with details in flux. Shortwaves will continue to eject out of the western CONUS mean trough and induce Lee Cyclogenesis. These waves are pretty robust within solutions, compared to early Christmas, and have some question marks as to precipitation phase at times. For Sunday, profiles largely suggest rain or snow, and a small window for freezing rain/drizzle across the far north. Tuesday may be more interesting as a stronger cold front drops down and potentially introduces some larger windows for freezing rain/drizzle, though still mainly N, as the overall system exits the state Tuesday evening and ice introduction is lost. In both cases, expanding warm layer aloft will also factor into rain/snow/mix lines. A number of question marks remain as details come into focus. Do not anticipate any significant wintry precipitation at this point in time though. Also at this point, the above- normal temperatures of late will be replaced by near to below- normal temperatures through the remainder of the forecast with highs ranging from the teens to 30s across the state. The colder temperatures look to continue beyond the current 7- day forecast perusing longer range ensembles. Winter is coming, at least temperatures. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1126 PM CST Thu Dec 23 2021 Little change to previous thinking. Low level moisture streaming north will result in some fog and LIFR cigs; especially aft 12z most areas. The fog will gradually move northeast by 18z and out of the region. Again, the lowest visby should be at KALO/KFOD/KMCW. Winds will increase from the SSW aft 15z as well. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...REV DISCUSSION...Curtis AVIATION...REV
Hazardous weather outlook, Dec 23, 3:37 PM CST, 12 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 337 PM CST Thu Dec 23 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-242145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 337 PM CST Thu Dec 23 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KLP
Nearby
Dense Fog Advisories in Iowa, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.